South Dakota, 2018

Damaging Winds in South Dakota, August 25, 2018

August 25, 2018 · NWS UNR · 3 events in 3 counties and zones

A line of thunderstorms produced wind gusts around 60 mph over portions of southwestern to south central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of thunderstorms produced wind gusts around 60 mph over portions of southwestern to south central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 25, 4:12 PM MST, 35 minutes earlier.

Area forecast discussion, Aug 25, 4:12 PM MST, 35 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
512 PM MDT Sat Aug 25 2018

.DISCUSSION...(This Evening Through Saturday)
Issued at 317 PM MDT Sat Aug 25 2018

Current surface analysis shows weak low pressure over central SD,
with a cold front trailing west-southwest across southwest SD
into central WY. Upper level analysis shows west- southwest flow
over the region, ahead of a shortwave trough over the Pacific NW.
Embedded weak energy is noted on water vapor imagery from the
Great Basin region to portions of the central and northern plains.
Skies are sunny to partly cloudy this afternoon with temps in the
80s and lower 90s across most areas. A few showers and
thunderstorms have developed across southern parts of northeast
WY, moving into the southern Black Hills. Winds are mostly
northerly behind the cold front, south to southwest ahead of it.

Cold front will generally stall out and remain over far southern
portions of the forecast area through late tonight, before lifting
back a bit to the north as a warm front into Sunday. Isolated
showers and thunderstorms are likely to continue developing near the
boundary from southwest into south central SD late this afternoon
into tonight. Forecast instability is expected to be relatively
weak, MUCAPE less than 1000 j/kg, so the risk for severe storms
looks to be minimal, though some gusty winds are possible. Lows
tonight will mostly be in the mid 50s to mid 60s with winds
relatively light.

Sunday will be very warm in many areas, especially south and east of
the BLack Hills as the warm front extends across the area. Highs
will range from the 80s over northern and western areas to the 90s
south and east of the Black Hills. Low pressure will develop along
the boundary over southeast MT/northeast WY and track east into
western SD during the day. This will drag the boundary back south
and east as a cold front. A surface trough/dryline will likely
develop and extend south of the low as it moves into western SD.
This will bring breezy southwesterly winds and a very dry airmass
behind it across a good portion of northeast WY into far southwest
SD in the afternoon. Shortwave energy will track across MT and into
portions of the Northern Plains during the afternoon and evening.
THe bulk of the showers and storms should stay north of the forecast
area, but the southern edge of the activity could clip at least far
northwest SD. If they do develop during the afternoon, the
ingredients are in place for strong to severe storm potential,
before drier and more stable air moves in thereafter. The cold front
may stall out again over the far southern forecast area or just
south of the area later Sunday night into Monday.

A stronger shortwave will push through the area Monday afternoon
through early Tuesday, bringing a more widespread chance for showers
and storms. The better chances should be generally north of I-90.
Highs will range from around 70 over parts of northeast WY, the
Black Hills, and far northwest SD to the upper 80s over south
central SD.

The rest of the week still looks mainly dry at this point as a broad
ridge is forecast to build over most of the region. Cannot rule out
an isolated shower or storm in spots toward the latter parts of the
week, especially during the afternoon and early evening. After a
relatively cool day on Tuesday, temperatures will return to near
average levels for the rest of the week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 509 PM MDT Sat Aug 25 2018

Mainly VFR conditions expected through the period. A few
thunderstorms are possible this afternoon and evening over
southwestern and south central SD, with brief MVFR conditions.

&&

.FIRE WEATHER...
Issued At 317 PM MDT Sat Aug 25 2018

On Sunday, warm air will be in place ahead of an approaching cold
front. A surface trough/dryline will develop over northeast WY
and slide east into the Black Hills area. Breezy southwesterly
winds and a very dry airmass will develop behind the trough across
a good portion of northeast Wyoming and far southwest South
Dakota. Near critical to critical fire weather conditions are
expected to develop across a good portion of the northeast WY
plains into parts of southwest SD, especially south and southwest
of a line from Gillette to Custer and Hot Springs, as RH values
drop to near or below 15 percent with the breezy conditions. Have
upgraded the watch to a red flag warning for most of the zones.
Have kept northern Campbell County in a watch as there is still
uncertainty if red flag conditions will be met before the cold
front passes in the afternoon. The cold front will move through
the area late Sunday afternoon and evening, switching winds to the
northwest. Cooler air and higher humidities are expected on
Monday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon to 8 PM MDT Sunday for SDZ262-263.

WY...Red Flag Warning from noon to 8 PM MDT Sunday for WYZ259-298.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for WYZ297.

&&

DISCUSSION...26
AVIATION...Foscato
FIRE WEATHER...26
Hazardous weather outlook, Aug 25, 3:32 AM MST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
432 AM MDT Sat Aug 25 2018

WYZ054>056-058-071-261045-
Northern Campbell-Southern Campbell-Western Crook-Weston-
Northeastern Crook-
432 AM MDT Sat Aug 25 2018

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Minimum relative humidities will drop into the teens and lower 20s Sunday
afternoon with winds of 15 to 25 mph, shifting from the southwest
to northwest. A fire weather watch is in effect for Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026>029-041-042-074-261045-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Fall River-Oglala Lakota-Hermosa Foot Hills-
432 AM MDT Sat Aug 25 2018

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

A few non-severe thunderstorms are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Minimum relative humidities will drop into the teens and lower 20s Sunday
afternoon with winds of 15 to 25 mph, shifting from the southwest
to northwest. A fire weather watch is in effect for Sunday,
mainly across far southwest South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ043-044-046-047-049-261045-
Jackson-Bennett-Mellette-Todd-Tripp-
432 AM MDT Sat Aug 25 2018 /532 AM CDT Sat Aug 25 2018/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

A few non-severe thunderstorms are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are possible late Monday, but widespread
severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-261045-
Harding-Perkins-
432 AM MDT Sat Aug 25 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight risk of severe thunderstorms Sunday afternoon
and evening with large hail and damaging wind possible. Additional
storms are possible late Monday, but widespread severe storms are
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012>014-261045-
Butte-Northern Meade Co Plains-Ziebach-
432 AM MDT Sat Aug 25 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a marginal risk of severe thunderstorms Sunday afternoon
and evening with large hail and damaging wind possible. Additional
storms are possible late Monday, but widespread severe storms are
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-025-032-072-073-WYZ057-261045-
Northern Black Hills-Northern Foot Hills-Haakon-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Wyoming Black Hills-
432 AM MDT Sat Aug 25 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible late Monday, but widespread severe
storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ030-031-261045-
Custer Co Plains-Pennington Co Plains-
432 AM MDT Sat Aug 25 2018

This Hazardous Weather Outlook is for portions of southwestern
South Dakota.

.DAY ONE...Today and Tonight

A few non-severe thunderstorms are possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible late Monday, but widespread severe
storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 25, 2:21 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Rapid City SD
321 PM MDT SAT AUG 25 2018

SDZ028-029-WYZ057-058-252145-
Central Black Hills SD-Southern Black Hills SD-Weston WY-
Wyoming Black Hills WY-
321 PM MDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...WESTERN
PENNINGTON AND SOUTHEASTERN WESTON COUNTIES UNTIL 345 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Elk Mountain Lookout, or 13 miles south of
Newcastle, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jewel Cave National Monument and Elk Mountain Lookout.

LAT...LON 4355 10416 4366 10432 4395 10407 4370 10374
TIME...MOT...LOC 2121Z 225DEG 25KT 4366 10416

Sherburn
Special weather statement, Aug 25, 3:09 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
409 PM MDT SAT AUG 25 2018

SDZ027-029-030-041-042-074-252300-
Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Oglala Lakota SD-Southern Black Hills SD-
409 PM MDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER...NORTHWESTERN
OGLALA LAKOTA AND NORTHEASTERN FALL RIVER COUNTIES UNTIL 500 PM
MDT...

At 408 PM MDT, Doppler radar was tracking strong thunderstorms 5
miles north of Cold Brook Reservoir, or 7 miles north of Hot
Springs, moving east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hot Springs, Oral, Buffalo Gap, Pringle, Fairburn, Argyle, Wind Cave
National Park, Cottonwood Springs Dam, Maverick Junction, Buffalo
Corrals, Blue Bell, Cold Brook Reservoir and southern Custer State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4339 10377 4369 10373 4380 10287 4328 10296
TIME...MOT...LOC 2208Z 270DEG 35KT 4354 10352

Sherburn
Special weather statement, Aug 25, 3:56 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Rapid City SD
456 PM MDT SAT AUG 25 2018

SDZ027-030-031-041-042-074-252345-
Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD-
Pennington Co Plains SD-Southern Foot Hills SD-Oglala Lakota SD-
456 PM MDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER...NORTHWESTERN
OGLALA LAKOTA...NORTHEASTERN FALL RIVER AND SOUTH CENTRAL PENNINGTON
COUNTIES UNTIL 545 PM MDT...

At 455 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Fairburn to 8 miles east
of Buffalo Gap to 2 miles west of Oral. Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oral, Scenic, Smithwick, Red Shirt, southwestern Badlands National
Park, Sheep Mountain Table, Red Shirt Table Overlook and Intersection
of Red Shirt and Cuny Table Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4383 10238 4322 10261 4325 10298 4327 10322
      4333 10340 4352 10324 4376 10310 4381 10279
TIME...MOT...LOC 2255Z 260DEG 30KT 4364 10316 4349 10314 4339 10332

Sherburn
Special weather statement, Aug 25, 4:36 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
536 PM MDT SAT AUG 25 2018

SDZ031-042>044-260015-
Jackson SD-Pennington Co Plains SD-Bennett SD-Oglala Lakota SD-
536 PM MDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OGLALA LAKOTA...
JACKSON...BENNETT AND SOUTHEASTERN PENNINGTON COUNTIES UNTIL 615 PM
MDT...

At 535 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Badlands National Park to 6 miles northwest of
Pine Ridge. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Pine Ridge, Martin, Kadoka, Porcupine, Kyle, Wanblee, Potato Creek,
Manderson, Allen, Wounded Knee, Long Valley, Batesland, Interior,
Tuthill, Hisle, Cactus Flat, Cedar Pass, Rockyford, Sharps Corner and
Swett.

This Includes Interstate 90 in South Dakota between Mile Markers 126
and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4300 10270 4389 10236 4388 10127 4300 10150
TIME...MOT...LOC 2335Z 279DEG 39KT 4379 10243 4310 10265

Sherburn

The radar

The Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oglala Lakota

When
August 25, 4:47 PM MST
Where
Oglala Lakota County, 5 mi NE of Porcupine
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
43.281, -102.260

Thunderstorm Wind, Jackson

When
August 25, 5:21 PM MST
Where
Jackson County, 4 mi E of Cactus Flats
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.830, -101.820

Thunderstorm Wind, Todd

When
August 25, 7:15 PM CST
Where
Todd County, 6 mi W of Parmelee
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
43.320, -101.139

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775736, 775738, 775739.